MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART VALVE
Model Number 2700TFX
Medical Device Problem Codes Calcified (1077); Degraded (1153); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 04/16/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional manufacturer narrative: the investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through implant patient registry and medical records review that a 23mm 2700tfx aortic valve was explanted after an implant duration of 7 years, 11 months due to calcification and aortic stenosis.The patient presented with shortness of breath.The explanted valve was replaced with a 25mm magna valve.The patient was discharged on pod# 7.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional customer complaint.The information reported may or may not be related to the edwards device.
 
Event or Problem Description
It was learned through implant patient registry and medical records received that a 23mm 2700tfx aortic valve was explanted after an implant duration of 7 years, 11 months due to degeneration, calcification, pannus and severe aortic stenosis.The patient presented with shortness of breath.The explanted valve was replaced with a 25mm perimount valve.The patient was discharged on pod# 7.Per medical records, the patient underwent redo-avr with 25mm perimount valve, mv repair with non-edwards ring, redo-tv repair with 26mm mc3 annuloplasty ring, cabg and maze procedure.Intraoperatively, prosthetic av with signs of structural degeneration, calcified leaflets and pannus on sewing ring.Postop tee showed good function of all valves.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional customer complaint.The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H11: corrected data.Corrected section h6 - device code(s).H11: additional manufacturer narrative: updated sections b4, b5, b7.Updated sections g2, g3, g6.Updated sections h2 and h6 - type of investigation.The explanted valve was discarded and hence is not available for evaluation.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through implant patient registry and medical records received that a 23mm 2700tfx aortic valve was explanted after an implant duration of 7 years, 11 months due to degeneration, calcification, pannus and severe aortic stenosis.The patient presented with shortness of breath.The explanted valve was replaced with a 25mm perimount valve.The patient was discharged on pod# 7.Per medical records, the patient underwent redo-avr with 25mm perimount valve, mv repair with non-edwards ring, redo-tv repair with 26mm mc3 annuloplasty ring, cabg and maze procedure.Intraoperatively, prosthetic av with signs of structural degeneration, calcified leaflets and pannus on sewing ring.Postop tee showed good function of all valves.Pathology report showed bioprosthetic valve with leaflets immobile and markedly calcified with mild pannus formation.
 
Additional Manufacturer Narrative
H11: additional manufacturer narrative.Updated sections b4, b5, b7.Updated sections g3, g6.Updated sections device code(s); type of investigation; investigation findings; investigation conclusions.Svd is a logical and expected consequence of the chemical, mechanical, and immunological processes associated with bhv implantation.The common endpoint of all these factors is calcification and degradation.Svd is an acquired condition, intrinsic to bioprosthetic valves, characterized by deterioration of the leaflets or supporting structures, leading to thickening, calcification, tearing, or disruption of the prosthetic valve materials.These changes result in valvular dysfunction manifesting as stenosis and/or regurgitation with a consequent drop in hemodynamic efficacy of the valve.Despite the advancements in the heart valve industry, svd commonly begins 7- 8 years after implantation, with a considerably increased rate in patients with pertinent comorbidities and/or an implant duration of greater than 10 years.Prior investigations and extensive literature review have shown that svd is predominantly related to patient factors and implant duration rather than to manufacturing issues.Events related to device design, manufacturing, or use error tend to manifest at an earlier implant duration.Pannus is a non-immune inflammatory reaction of the body to the implanted prosthesis, characterized by proliferation of fibroelastic tissue and collagen, with a starting point in the suture area and subacute or chronic centripetal evolution.Pannus can have both beneficial and harmful effects depending on the amount of growth and location.A small amount of host tissue growth over the suture line is expected and is needed to form a non-thrombogenic surface and complete the healing process after device implantation.In contrast, an excessive amount of pannus growth can cause nonstructural dysfunction that may require intervention.Host tissue growth can extend onto the cusp surfaces leading to thickening of the cusps, cusp retraction or curling, leaflet immobility, and/or abnormal coaptation, potentially resulting in valvular regurgitation, elevated gradients, and/or stenosis.There is no evidence to suggest a manufacturing defect caused or contributed to the reported svd.The most likely root cause is patient factors, including implant duration of 7 or more years and dm-type 2, cad, bav.The subject device is not available for evaluation as it was discarded the instructions for use (ifu) have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The reported type of event is included in the ifu.Pannus/host tissue overgrowth is most likely due to patient factors and is unlikely to be related to a manufacturing non-conformance.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.The most likely root cause is patient factors.The subject device is not available for evaluation as it was discarded.Per the instructions for use (ifu), pannus, or host tissue, overgrowth is a known potential adverse event associated with bioprosthetic heart valves and annuloplasty rings.The device history record (dhr) review was completed, and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2 - office m2013
irvine, CA 92614
9492500222
MDR Report Key22779181
Report Number2015691-2025-06546
Device Sequence Number12965226
Product Code DYE
UDI-Device Identifier00690103194036
UDI-Public(01)00690103194036(17)201126
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/26/2020
Device Model Number2700TFX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2025
Supplement Date Received by Manufacturer08/08/2025
09/22/2025
Initial Report FDA Received Date08/11/2025
Supplement Report FDA Received Date09/05/2025
10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/27/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age64 YR
Patient SexFemale